How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10882
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

ra-csv

Customer Question

I have been taking 20 MG of Fluoxetine each morning for six week. For the past week I have experienced blurry vision, nose, eyes and mouth very dry, joints aching, ears ringing, etc. This morning I woke with an upset stomach, and whereas I did not vomit, I have not felt well all day. I decided to discontinue taking fluoxetine and call the prescribing doctor for instructions. He conveyed that he did not want me to discontinue the drug. I conveyed that I did not want to take it anymore and again, asked him to convey to the intermediary how I should go about withdrawing from it. He did not respond to the inquiry so I am now asking you ----- how do I discontinue using this drug?
Submitted: 3 years ago.
Category: Eye
Expert:  Dr. Rick replied 3 years ago.

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

This medication can be used for a number of different conditions. Why are you taking it?

Dr. Rick :

Do you have any medical problems or take any medications?

Dr. Rick :

Are you available to chat?

Dr. Rick :

 


I see that you are offline. I will switch to Q&A format. This format works a lot like 'text messaging' but an email is sent to each of us anytime something is posted to this thread. We can continue to work on your question there..... :)

Expert:  Dr. Rick replied 3 years ago.

We have been experiencing technical difficulties with the chat system. Please allow me to retype my chat here for your review:



Dr. Rick : Hi. I'm online and happy to answer your question today.
Dr. Rick : This medication can be used for a number of different conditions. Why are you taking it?
Dr. Rick : Do you have any medical problems or take any medications?
Dr. Rick : Are you available to chat?


This is not an answer, but an Information Request. I need this information to answer your question. Please reply, so I can answer your question. I look forward to helping you.
Expert:  Dr. Rick replied 3 years ago.
There have been reports of adverse side effects if you just stop taking your prozac "cold turkey".

What can happen? Well, you can have "dysphoric mood, irritability, agitation, dizziness, sensory disturbances (e.g., paresthesias such as electric shock sensations), anxiety, confusion, headache, lethargy, emotional lability, insomnia, and hypomania."


The good news? These issues are usually self limiting and not a large problem. The PDR says that "Plasma fluoxetine and norfluoxetine concentration decrease gradually at the conclusion of therapy which may minimize the risk of discontinuation symptoms with this drug."

To guard against this you could taper you dose, using the pills you have, by taking the medication every other day for two weeks, then every three days for two weeks, then stop.

If you get any of the above side effects you can just go back to the higher dosing schedule for a bit.

Is there anything else you would like to discuss at this point or have all your questions been answered to your satisfaction?

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. And please let me know if the rating system gives you any troubles.

Thanks in advance,

Dr. Rick MD FACS

Please accept my apologies for the technical problems we have experienced with the chat system today.